Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 267, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 4:29 PM EST for Adams County, Huntington County, Wells County, Indiana. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 4:29 PM EST (21:29 UTC)
- Expired
- Aug 26, 2003, 5:45 PM EST
- In force
- 76 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Adams County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:15 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -573 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 262129
SVRIWX
INC001-069-179-262245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN INDIANA
HUNTINGTON COUNTY IN INDIANA
WELLS COUNTY IN INDIANA
* UNTIL 545 PM EST
* AT 429 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF DECATUR TO 6 MILES WEST OF MARKLE...MOVING SOUTHEAST
AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
UNIONDALE
WARREN
DECATUR
BLUFFTON
VERA CRUZ
PONETO
MONROE
BERNE
WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4060 8528 4066 8538 4066 8565 4100 8565
4100 8534 4093 8534 4094 8480 4059 8479What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:00 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST TUE AUG 26 2003 PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE... TONIGHT AND WEDNESDAY... COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS WARM MAX TEMPS. SLL FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY... THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS, SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES INTO THE CWA ON MONDAY AND TUESDAY. BML .IWX... IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST. MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE. OH...NONE.
Hazardous weather outlook, Aug 26, 5:04 AM EST, 11 hours 25 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS MORNING. STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO MONTICELLO. HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100. THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE REGION. STRONG STORMS WILL BE POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND. STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT PASSES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
In the hours before
Local storm report, Aug 26, 4:08 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0408 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM HICKSVILLE OH 70 MPH WIND GUST
08/26/03 DEFIANCE REPORTED BY SHERIFFS
DEPARTMENT
HITCHCOCK
NWUS53 KIWX 262109
LSRIWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0408 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM HICKSVILLE OH 70 MPH WIND GUST
08/26/03 DEFIANCE REPORTED BY SHERIFFS
DEPARTMENT
HITCHCOCKLocal storm report, Aug 26, 4:13 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0413 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 NW BRYAN OH WIND DAMAGE
08/26/03 WILLIAMS SEVERAL TREES DOWN
HITCHCOCK
NWUS53 KIWX 262114
LSRIWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0413 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 3 NW BRYAN OH WIND DAMAGE
08/26/03 WILLIAMS SEVERAL TREES DOWN
HITCHCOCKLocal storm report, Aug 26, 4:15 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0415 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 4 SSW SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND POWER
POLES SHEARED OFF. MAJOR
WIDESPREAD DAMAGE IN BLAIR
HILLS.
HITCHCOCKLocal storm report, Aug 26, 4:20 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0420 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 4 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN TREES DOWN ON THE
SOUTHWEST SIDE OF FORT
WAYNE.
0405 PM 12 SW FORT WAYNE IN WIND DAMAGE
08/26/03 ALLEN SEVERAL TREES DOWN IN
SOUTHWEST ALLEN COUNTY
HITCHCOCKLocal storm report, Aug 26, 4:24 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM SOUTH BEND IN WIND DAMAGE
08/26/03 ST. JOSEPH NUMEROUS TREES AND
POWERLINES DOWN. SEMI BLOWN
OVER. SEVERAL ROOFS BLOWN
OFF.
HITCHCOCKLocal storm report, Aug 26, 4:29 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0429 PM EST TUE AUG 26 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM PAYNE OH WIND DAMAGE
08/26/03 PAULDING TREES AND POWERLINES DOWN
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:49 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 41 min |
| Aug 26, 8:28 AM EST | Severe Thunderstorm Warning | IWX | Allen, Whitley | 47 min |
| Aug 26, 9:16 AM EST | Severe Thunderstorm Warning | IWX | Allen | 44 min |
| Aug 26, 10:36 AM EST | Severe Thunderstorm Warning | IWX | Allen | 54 min |
| Aug 26, 2:11 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph, Starke | 64 min |
| Aug 26, 2:19 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 56 min |
| Aug 26, 2:28 PM EST | Tornado Warning | IWX | Saint Joseph | 47 min |
| Aug 26, 2:34 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 56 min |
| Aug 26, 2:42 PM EST | Tornado Warning | IWX | Elkhart | 48 min |
| Aug 26, 2:55 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 65 min |
| Aug 26, 3:15 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 60 min |
| Aug 26, 3:25 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 65 min |
| Aug 26, 3:34 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 41 min |
| Aug 26, 3:50 PM EST | Severe Thunderstorm Warning | IWX | Allen | 55 min |
| Aug 26, 4:55 PM EST | Tornado Warning | IWX | Adams | 65 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.